A Disappearing Fingerprint June 10, 2009Posted by Mrs Weird Scientist in Brain Power, Diseases, Drugs, Easy As Pie, Human Body.
Tags: cancer, fingerprint, travel
Most of us probably don’t give much thought to our fingerprints. Generally, you won’t need to be fingerprinted unless you’ve committed a crime (I hope none of my readers are in that group!) or you’re having it taken for data purposes when you travel into a country such as the United States.
Where Did My Fingerprint Go?
But what happens if you’re all packed up to travel, you get to the border and you simply don’t have a fingerprint. It’s…gone! For people who have certain kinds of cancer, a side effect of a drug they may be taking can mean that they suffer from severe inflammation on their fingers. This leads to peeling, blistering and bleeding. Ouch! The ultimate result is they don’t have fingerprints.
Let Me Enter – I’m Harmless!
If that isn’t troublesome enough, the lack of a fingerprint can make traveling across country borders a tough task when fingerprinting is a requirement. In fact, when one man recently tried to enter the US, he was delayed for four hours because officials were really confused about why he didn’t have any fingerprints. Fortunately, once they figured out that he didn’t pose a threat, he was allowed to pass through.
Prescription Drugs Are Powerful
The drug that triggers this unusual side effect is called capecitabine. It’s a common anti-cancer drug and is used to treat head and neck cancer as well as breast, colorectal and stomach cancers. So, what should these patients do if they need to travel? It’s usually advised that they bring a letter from their doctor, which explains their cancer treatment and the lack of fingerprints.
It just goes to show how powerful side effects can be when it comes to prescription drugs. And, how a medicine can have such an unexpected effect on something like travel. While the case of the missing fingerprint sounds like something out of a forensics novel, we at least know that the culprit here is the drug capecitabine!